Wyoming, 2007

Hail in Wyoming, July 8, 2007

July 8, 2007 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm moved across eastern Crook County into western South Dakota, producing hail almost to golf ball size from Colony to Beulah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm moved across eastern Crook County into western South Dakota, producing hail almost to golf ball size from Colony to Beulah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 8, 12:20 PM MST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 8, 12:20 PM MST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
120 PM MDT SUN JUL 8 2007

.DISCUSSION...CONVECTION CONTINUES TO INCREASE IN COVERAGE ACRS OUR
WRN ZONES AS SHORT WAVE ENERGY PUSHES ACRS SERN MT/WY. ENVIRONMENTAL
SHEAR IS NOT THAT IMPRESSIVE...BUT STEEP LAPSE RATES AND UPSLOPE BL
FLOW WILL AID DEEP/STRONG UPDRAFTS. HAIL WOULD BE THE MAIN THREAT
FOR ANY STORMS THAT COULD BECOME SEVERE.

LATER TONIGHT...CONVECTION SHOULD WAIN DUE TO COMBINATION OF LOSS OF
INSOLATION AND UPR TROF SHIFTING EAST OF THE REGION.

MONDAY...RETURN FLOW WILL COMMENCE AS SFC HIGH PUSHES INTO THE UPR
MIDWEST. MID LVL LAPSE RATES WILL REMAIN STEEP...WITH SUFFICIENT
MOISTURE AND UPR LVL ENERGY EMBEDDED IN NW FLOW TO PRODUCE DIURNALLY
DRIVEN CONVECTION SO HAVE UPPED POPS ACCORDINGLY. MID LVL WINDS WILL
NOT BE PARTICULARLY STRONG...BUT SHOULD BE JUST ENOUGH FOR SOME
ROTATING UPDRAFTS...SO SPC HAS PLACED MUCH OF OUR AREA IN A SLIGHT
RISK.

TUESDAY...CDFNT WILL QUICKLY ADVANCE ACRS THE CWFA EARLY IN THE DAY
BRINGING AN END TO ANY PCPN. GUSTY NW WINDS WILL BRING MUCH COOLER
AIR INTO THE REGION WITH MOST AREAS REMAINING IN THE 70S...SOME 60S
IN THE BLKHLS.

EXTENDED...NORTHWEST FLOW ALOFT WILL CONTINUE ACROSS THE NORTHERN
PLAINS THROUGH THE LONG TERM. TEMPERATURES WILL REMAIN MILD THROUGH
THE WORK WEEK WITH HIGHS MOSTLY IN THE 70S MIDWEEK...AND THE 80S AND
90S TOWARD THE END OF THE WEEK. GENERALLY DRY WEATHER IS EXPECTED.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL AFFECT ALL TWEB ROUTES
AND TAF SITES THIS AFTERNOON AND EVENING. CONVECTION SHOULD WANE
AFTER MIDNIGHT. MVFR CLOUD DECK IS PROGGED TO MOVE INTO THE SD
PLAINS EARLY TOMORROW MORNING...BUT SHOULD DISSIPATE BY MID TO LATE
MORNING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&

JOHNSON/CALDERON
Hazardous weather outlook, Jul 8, 4:13 AM MST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
513 AM MDT SUN JUL 8 2007

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
513 AM MDT (613 AM CDT) SUN JUL 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL END ACROSS NORTHWEST SOUTH DAKOTA
THIS MORNING. ADDITIONAL THUNDERSTORMS WILL DEVELOP ACROSS
NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON
AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY AND
TUESDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jul 8, 12:41 PM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
141 PM MDT SUN JUL 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             9 WSW HILL CITY         43.87N 103.74W
07/08/2007  E0.75 INCH       PENNINGTON         SD   TRAINED SPOTTER

            HAIL LASTED FROM 115 PM TO 130 PM.

&&

WETENKAMP

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 22:46 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Crook

When
July 8, 3:45 PM MST
Where
Crook County, Colony
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.920, -104.200

Hail, Crook

When
July 8, 3:50 PM MST
Where
Crook County, 2 mi SE of Colony
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.900, -104.171

Hail, Crook

When
July 8, 4:25 PM MST to 4:30 PM MST
Where
Crook County, 1 mi E of Beulah
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
44.530, -104.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33128, 33130, 33131.